advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cozad, Nebraska, USA:

My family doctor has just prescribed me the Byetta injectable pen. I had been taking metformin, Amaryl and Avandia for my type 2, but, recently, I determined that my severe diarrhea, which lasted for months, was from taking these medications. I conducted an experiment. If I didn't take them, I had no diarrhea. After a while, I went to our family doctor and told him. He prescribed the pen, two times daily, once before breakfast and once before my evening meal. I was wondering what you might know about this pen and it's successful use. I am to use the pen and stop all other diabetes medications. I am hopeful it will work, but I am a little concerned as the only injectables I know about are for insulin. I would appreciate another opinion.

Answer:

There has been a lot of excitement over the introduction of Byetta for the treatment of type 2 diabetes. The medication is an analog (a drug that looks like another naturally occurring hormone) of glucaon-like peptide I (GLP-I). GLP-I is a naturally occurring hormone made in the gut and helps the body respond to ingested glucose. The hormone slows GI transit, induces a decrease in the anti-insulin hormone glucagon, and actually stimulates the pancreas to make insulin in response to ingested food. Therefore, its effects are more potent with the post-meal glucose than the fasting glucose. In testing these compounds, it also appears that Byetta helps to induce weight loss, an added benefit in patients with diabetes. In fact, in data recently presented at the Scientific Sessions of the American Diabetes Association this summer, Byetta was able to induce an average of 11 pounds of weight loss over the three years it was used in the trial. It appears the drug works through a central mechanism inducing satiety and decreased appetite. It has been approved by FDA for patients who fail to obtain good blood sugar control on metformin and/or sulfonylureas.

You were on three medications. The metformin is the most common cause of diarrhea among the drugs you were taking. In most of the trials, the oral medications were not stopped. You may want to talk to your physician about continuing at least the Amaryl. The medication has been used in a number of patients already. The biggest side effect has been nausea. However, the more we use it, the less of a deal this seems to be. Long-term, this also may be a medication that may prevent the loss of insulin secretory capacity and change the natural history of type 2 diabetes.

JTL

DTQ-20050927182957
Original posting 13 Oct 2005
Posted to Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.